CSN Login
Members Online: 16

Heartburn and Chemotherapy

hoya1973's picture
hoya1973
Posts: 37
Joined: May 2010

I just completed my third round of 5FU, Avastin, Eloxatin and Leucovorin and am experiencing strong heartburn, especially at night. I am taking Compazine for anitnausea and am curious if this is contributing to the heartburn? I stopped taking Compazine earlier with my first 2 rounds of chemo and did not experience similar heartburn. I am interested with others experience with Compazine and other recommended antinausia and especially heartburn remedies.

jmaddox915's picture
jmaddox915
Posts: 80
Joined: Nov 2009

My doctor put me on Prilosec and that helped alot.

Jaylo969
Posts: 826
Joined: Jan 2010

Something in the chemo itself gave me horrible heartburn around my 3rd treatment of Folfox.I was already taking Zantac in AM and Prilosec in PM & that didn't prevent it so my doctor wrote me a prescription for ( Carafate? ) but also told me that Pepcid Complete *might* help. Before getting the Rx filled I tried the Pepcid Complete and yes, that did the job for me. Continued the Zantac, Prilosec, and took the Pepcid only when the heartburn started getting out of control.

Chocolate seems to be the #1 major cause for extreme heartburn for me. Tomato based foods come in #2.

Tell your Doc about the heartburn.

Best wishes,
-Pat

Fight for my love
Posts: 1307
Joined: Jun 2009

My husband tried Pepcid when he was having 5fu+oxi+leu,that worked for him.The trick is to take it ahead of time,because it takes a few hours to release.

maglets's picture
maglets
Posts: 2404
Joined: Jun 2006

Hi Hoya....I am almost a year out of oxy and I still have heartburn....I take a LOsec every day. I can't figure out what food it is that bugs me. I know a beer isn't good, sugar, chocolate....but I seem to tolerate coffee....didn't want coffee on chemo though.

I also like over the counter Gaviscon

good luck with that hon....hurts like the dickens and you don't need extra pain

mags

Sundanceh's picture
Sundanceh
Posts: 4281
Joined: Jun 2009

Nexium works very nicely as well.

-Craig

PamPam2's picture
PamPam2
Posts: 375
Joined: Jan 2009

Boy I had it real bad too. Tried the over the counter stuff, then doctor tried several things, Nexium is the one that worked for me, and worked really well, I still need it to this day, but I can eat absolutely anything I want and do not get any heartburn.
Pam

maglets's picture
maglets
Posts: 2404
Joined: Jun 2006

oh and Hoya....I really did prop my bed up at the top with a couple of pieces of 2 by 4.....I try to prop up on at least a couple of pillows....and try not to snack too late into the night...sometimes a hot water bottle helps and sometimes not

mags

HollyID's picture
HollyID
Posts: 940
Joined: Dec 2009

to my onc nurse after the first round. She suggested famotadine. It helped immensely. Your heartburn may be due to the fact that they give us dexamethazone (a common steroid) pretreatment.

hoya1973's picture
hoya1973
Posts: 37
Joined: May 2010

Thanks to all for your comments! This blog is great! I stopped taking Compazine yesterday (5 days following chemo) and had a full night's rest. I had my Onc prescribe a stronger antinausia drug, Ondansetron, which I did not take yet. I also had sleeping pills prescribed in the event I may need them later. I feel like a chemistry experiment but also feel wonderful following a full night's rest with minimal heartburn. I have some over the conther antacid meds for backup. God bless the cancer survivors and give us strength to continue our fight!

hoya1973's picture
hoya1973
Posts: 37
Joined: May 2010

I don't believe Dex is included in my treatment but I will confirm. I avoided taking Ondasetron for the time being as the heartburn has subsided a bit. This apparently is a nausia blocking drug vs Compazine which treats nausia. I was advised I could take both and will try the Ondasetron before my next treatment. The source of my heartburn is also at the entrance to my stomach. This is also where I get a full feeling after eating very little food.

HollyID's picture
HollyID
Posts: 940
Joined: Dec 2009

I'd be very surprised if they weren't giving you dexamethazone.

The Ondansetron (Zofran)is a great med but it also causes quite a few headaches. Be careful of that. :)

Compazine was like taking tic-tacs. It did absolutely nothing for my nausea at first. I don't have to take anything now. When I'm disconnected, I only feel fatigue now. Not too bad, huh? I still have to take the Ativan (Lorazapam) for sleeping some nights. There's nothing wrong with taking them, but remember they are addictive. :)

Love and Hugs,

Holly

vhtqm1's picture
vhtqm1
Posts: 107
Joined: Feb 2010

can sometimes cause the digestive system to slow down and the result is additional firmantation which could result to heartburn which you feel. i think your on the right track ellimating this and trying something different.

ed

Kathryn_in_MN's picture
Kathryn_in_MN
Posts: 1258
Joined: Sep 2009

I had never really had heartburn before. I thought I had, but realized I'd probably only had a bit of acid reflux a couple times in my life. I thought the doctor was crazy when she said that my chest pain (none in my stomach) was heartburn. She put me on omaprazole and that took care of it. But then it got worse again so we doubled the dose - one morning and one nighttime. She wanted me on pantoprazole, but my insurance turned it down but filled omeprazole. When our insurance switched and I needed a new script, I got pantaprozole. Either one worked for me for quite a while. Then they both stopped working. I'm done with chemo (almost 2 months), but still have a lot of upper abdomenal and chest pain that has not been dx'd. It might be more heartburn. So I'm just now starting dexlansoprozole (time release prevacid). If that doesn't do the trick, I'll have an upper GI too, when I go in for my colonoscopy.

The chemo drugs themselves often cause the heartburn. They are very hard on the entire GI tract, from mouth to esophagus, stomach and intestines. Some of the other drugs can add to that, but the biggest culprit is just chemo. The mouth and GI tract is full of rapidly dividing cells, and that is what chemo kills. If one heartburn drug doesn't help, try a different one. Everyone responds differently to the different drugs. When one doesn't work, often another will.

(Zofran gave me awful headaches, and I developed an allergy to Compazine. Emend was a lifesaver for me.)

hoya1973's picture
hoya1973
Posts: 37
Joined: May 2010

Can you advise on Emend; did you use in lieu of Zofran and Compazine? Did it help w/ heartburn also? I'm now trying Zofran ans Compazine at the same time during my 3 days of chemo and a few days after. I'm now on day 2 of chemo and will advise on my experiment...

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network